Alert archive / Nevada / Flash Flood Warnings in 2014

Flash Flood Warning 186, NWS Las Vegas, NV

September 26, 2014Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 26, 2014, 8:15 PM PDT for Lincoln County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2014, 8:15 PM PDT (03:15 UTC)
Expired
Sep 26, 2014, 11:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 175 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 3.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2014-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2014-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2808 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

595 
WGUS55 KVEF 270315
FFWVEF
NVC017-270615-
/O.NEW.KVEF.FF.W.0186.140927T0315Z-140927T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
815 PM PDT FRI SEP 26 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LINCOLN COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 1115 PM PDT

* AT 806 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN ACROSS MUCH OF NORTHERN AND CENTRAL LINCOLN 
  COUNTY. THERE HAVE BEEN REPORTS OF FLOODING ALONG HIGHWAY 93 AND 
  ITS LIKELY THAT MANY OF THE SMALLER SIDE ROADS WILL SEE FLOODING 
  THROUGH 11 PM THIS EVENING. THESE STORMS CONTINUE TO MOVE NORTH 
  AROUND 25 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  PIOCHE...URSINE...CATHEDRAL GORGE STATE PARK...PANACA...ECHO CANYON
  STATE PARK...MEADOW VALLEY CAMPGROUND...HORSETHIEF GULCH
  CAMPGROUND...EAGLE VALLEY AND RANCH CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS MORE DIFFICULT TO DETECT
FLOODED ROADS.

&&

LAT...LON 3716 11405 3716 11520 3751 11567 3806 11566
      3806 11501 3868 11500 3868 11405

$$

ASG
3 follow-up statements
857 
WGUS75 KVEF 270406
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
906 PM PDT FRI SEP 26 2014

NVC017-270615-
/O.CON.KVEF.FF.W.0186.000000T0000Z-140927T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN NV-
906 PM PDT FRI SEP 26 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM PDT FOR
LINCOLN COUNTY...

AT 857 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN OVER THE NORTHERN HALF OF LINCOLN COUNTY. MANY 
ROADS ACROSS NORTHERN LINCOLN COUNTY HAVE THE POTENTIAL OF SEEING 
FLASH FLOODING THROUGH 1100 PM. RAIN HAS BEGUN TO TAPER OFF OVER 
CENTRAL AND SOUTHERN LINCOLN COUNTY...BUT RUNOFF FROM EARLIER 
RAINFALL MAY AFFECT LOCAL ROADS IN THE AREA. 

LOCATIONS IMPACTED INCLUDE...
PIOCHE...URSINE...ECHO CANYON STATE PARK...MEADOW VALLEY
CAMPGROUND...HORSETHIEF GULCH CAMPGROUND...EAGLE VALLEY AND RANCH
CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS MORE DIFFICULT TO DETECT
FLOODED ROADS.

&&

LAT...LON 3716 11405 3716 11520 3751 11567 3806 11566
      3806 11501 3868 11500 3868 11405

$$

ASG
853 
WGUS75 KVEF 270455
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
955 PM PDT FRI SEP 26 2014

NVC017-270615-
/O.CON.KVEF.FF.W.0186.000000T0000Z-140927T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN NV-
955 PM PDT FRI SEP 26 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM PDT FOR
LINCOLN COUNTY...

AT 945 PM PDT...SCATTERED THUNDERSTORMS WERE STILL MOVING THROUGH 
PORTIONS OF LINCOLN COUNTY. A NEW AREA OF HEAVY RAIN WAS MOVING INTO 
SOUTHEAST LINCOLN COUNTY AND WILL AFFECT PORTIONS OF CALIENTE TO 
BEAVER DAM. ADDITIONAL FLOODING WILL STILL BE POSSIBLE ON AREA ROADS 
THROUGH 1115 PM. 

LOCATIONS IMPACTED INCLUDE...
PIOCHE...URSINE...ECHO CANYON STATE PARK...MEADOW VALLEY
CAMPGROUND...HORSETHIEF GULCH CAMPGROUND...EAGLE VALLEY AND RANCH
CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS MORE DIFFICULT TO DETECT
FLOODED ROADS.

&&

LAT...LON 3716 11405 3716 11520 3751 11567 3806 11566
      3806 11501 3868 11500 3868 11405

$$

ASG
282 
WGUS75 KVEF 270614
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1114 PM PDT FRI SEP 26 2014

NVC017-270621-
/O.EXP.KVEF.FF.W.0186.000000T0000Z-140927T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN NV-
1114 PM PDT FRI SEP 26 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM PDT FOR LINCOLN
COUNTY...

AT 11PM...DOPPLER RADAR CONTINUE TO INDICATE HEAVY RAIN PRODUCING 
THUNDERSTORMS FORMING AND MOVING ACROSS SOUTHEAST LINCOLN COUNTY. 
THIS WARNING WILL BE ALLOWED TO EXPIRE AND NEW WARNING IS BEING 
CONSIDERED FOR A PORTION OF THIS AREA.

LAT...LON 3716 11405 3716 11520 3751 11567 3806 11566
      3806 11501 3868 11500 3868 11405

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 3:15 PM PDT, 5 hours earlier.

Area forecast discussion, Sep 26, 3:15 PM PDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
315 PM PDT FRI SEP 26 2014

.SYNOPSIS...AN APPROACHING PACIFIC STORM WILL CONTINUE TO PRODUCE
GUSTY SOUTHERLY WINDS THROUGH SATURDAY. THIS SYSTEM WILL BRING
SHOWERS AND THUNDERSTORMS TO PORTIONS OF THE AREA THROUGH THE
WEEKEND WITH THE BEST CHANCE OF SIGNIFICANT RAIN OVER
LINCOLN...CLARK...MOHAVE AND EASTERN SAN BERNARDINO COUNTIES
TONIGHT. MUCH COOLER TEMPERATURES CAN BE EXPECTED OVER THE WEEKEND
INTO EARLY NEXT WEEK.
&&

.SHORT TERM...THROUGH SUNDAY NIGHT...NOT MUCH CHANGE TO THE PREVIOUS
THINKING. A MOIST AND UNSTABLE AIR MASS IS IN PLACE ACROSS THE
EASTERN CWA WITH A STRONG PACIFIC STORM APPROACHING FROM THE WEST
PROVIDING PLENTY OF LIFT. THESE WILL COMBINE TO PRODUCE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS LINCOLN...CLARK...MOHAVE
AND EASTERN SAN BERNARDINO COUNTIES WITH A THREAT OF FLASH
FLOODING...STRONG WINDS AND LARGE HAIL. THE MODELS CONTINUE TO SHOW
A POSSIBLE LULL IN THE ACTIVITY THIS EVENING...PICKING UP AGAIN AND
INCREASING IN COVERAGE LATE THIS EVENING AND OVERNIGHT. THIS BAND OF
MOISTURE AND CONVECTION WILL EXIT NEVADA AND CALIFORNIA BY MID DAY
SATURDAY LEAVING MOHAVE COUNTY UNDER THE GUN MUCH OF THE
AFTERNOON...THEN EXITING MOHAVE COUNTY SATURDAY NIGHT. A FLASH FLOOD
WATCH IS IN EFFECT FOR LINCOLN...CLARK AND EASTERN SAN BERNARDINO
COUNTIES THROUGH LATE SATURDAY MORNING AND FOR MOHAVE COUNTY THROUGH
LATE SATURDAY AFTERNOON. MEANWHILE...THE UPPER TROUGH WILL CONTINUE
TO DEEPEN AND MOVE INTO NEVADA SATURDAY AND REMAIN NEARLY STATIONARY
THROUGH SUNDAY. THIS WILL RESULT IN ISOLATED TO SCATTERED SHOWERS
SATURDAY AFTERNOON THROUGH SUNDAY EVENING MAINLY NORTH OF LAS VEGAS.
GRADUAL CLEARING WILL TAKE PLACE SUNDAY NIGHT AS THE LOW MOVES INTO
WESTERN UTAH. TEMPERATURES OVER THE WEEKEND AND MONDAY WILL BE BELOW
NORMAL DUE TO THE INLUENCE OF THIS STRONG PACFIC STORM SYSTEM.

.LONG TERM...NORTHWEST FLOW SETS UP OVER THE WESTERN STATES MONDAY
THROUGH THURSDAY WITH MAINLY DRY CONDITIONS EXPECTED. A LINGERING
SHOWER OR TWO MAY BE POSSIBLE EARLY MONDAY OVER LINCOLN COUNTY ON
THE BACKSIDE OF THE WEEKEND LOW BUT OVERALL IT SHOULD NOT BE OF ANY
SIGNIFICANCE AS THE LOW AND ITS DYNAMICS MOVES AWAY. TEMPERATURES
SHOULD TREND UPWARDS DURING THE EARLY WEEK AND TOP OUT NEAR OR
SLIGHTLY ABOVE NORMAL BY WEDNESDAY. SHORTWAVE ENERGY IS FORECAST TO
MOVE THROUGH THE GREAT BASIN WEDNESDAY BUT MODELS DIFFER ON THE
TRACK IT WILL TAKE AND THIS WILL IMPACT THE WIND/TEMPERATURE
FORECAST FOR BOTH WEDNESDAY AND THURSDAY. ONLY SHOWED SLIGHT COOLING
ON THURSDAY BUT THIS COULD CHANGE IF THE SHORTWAVE BECOMES MORE WELL
DEFINED AND MOVES INTO THE SOUTHERN GREAT BASIN AS FORECAST BY THE
ECMWF.
&&

.AVIATION...FOR MCCARRAN...SOUTH/SOUTHWEST WINDS THROUGH THE EVENING
10-20 KTS WITH GUSTS TO 30 KTS...DECREASING TO 10-15 KTS LATE
EVENING. ISOLATED THUNDERSTORMS WILL BE IN THE AREA THROUGH TONIGHT
AND CANNOT BE RULED OUT DIRECTLY OVER THE TERMINAL.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTH/SOUTHWEST WINDS 10-20 KTS AND GUSTS 30-35 KTS
THROUGH EARLY EVENING THEN DECREASING TO GENERALLY 10-15 KTS.
NUMEROUS CUMULUS THROUGH TONIGHT ALONG WITH ISOLATED TO SCATTERED
THUNDERSTORMS IN MAINLY LINCOLN...MOHAVE...CLARK AND EASTERN SAN
BERNARDINO COUNTIES. STORMS WILL PERSIST MUCH OF SATURDAY OVER
MOHAVE COUNTY. &&

.SPOTTER INFORMATION STATEMENT...
THERE IS POTENTIAL FOR SOME STRONG THUNDERSTORMS ACROSS THE EASTERN
PORTION OF THE FORECAST AREA TONIGHT THROUGH EARLY SATURDAY. SPOTTER
ACTIVATION IS POSSIBLE. SPOTTER ACTIVATION IS NOT EXPECTED SUNDAY
THROUGH THURSDAY.
&&

SHORT TERM/AVIATION...HARRISON
LONG TERM...SALMEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Sep 26, 6:10 PM PDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
610 PM PDT FRI SEP 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     FLASH FLOOD      1 SE BOULDER CITY       35.97N 114.82W
09/26/2014                   CLARK              NV   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS SEVERAL AREAS WITH 6-8 INCHES OF
            WATER FLOWING ACROSS ROADWAYS IN BOULDER CITY. WATER WAS
            STILL FLOWING AT 602 PM.

&&

WOLCOTT
Local storm report, Sep 26, 6:39 PM PDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
639 PM PDT FRI SEP 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND GST     NORTH LAS VEGAS         36.27N 115.14W
09/26/2014  M63 MPH          CLARK              NV   ASOS

            THE ASOS AT THE NORTH LAS VEGAS AIRPORT RECORDED A PEAK
            WIND GUST OF 63 MPH ASSOCIATED WITH A THUNDERSTORM.

&&

ASG
Local storm report, Sep 26, 6:53 PM PDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
653 PM PDT FRI SEP 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     5 SSW LAS VEGAS         36.11N 115.19W
09/26/2014                   CLARK              NV   TRAINED SPOTTER

            THUNDERSTORM WINDS CAUSED A HEAVY CONSTRUCTION BARRICADE
            TO BLOW INTO A CAR CAUSING SIGNIFICANT BODY DAMAGE.

&&

ASG
Local storm report, Sep 26, 7:38 PM PDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
738 PM PDT FRI SEP 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND DMG     4 NNW LAS VEGAS         36.22N 115.17W
09/26/2014                   CLARK              NV   TRAINED SPOTTER

            SEVERAL TREE LIMBS 2-3 INCHES IN DIAMETER WERE BROKEN OFF
            SEVERAL TREES. THE DOOR OF A BUSINESS WAS COMPLETELY
            BLOWN IN DUE TO THE WINDS. THIS LOCATION IS APPROXIMATELY
            2 MILES AWAY FROM THE NORTH LAS VEGAS AIRPORT WHICH
            RECORDED 63 MPH FROM EARLIER STORMS.

&&

ASG
Local storm report, Sep 26, 7:46 PM PDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
746 PM PDT FRI SEP 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     LIGHTNING        4 SE SUMMERLIN          36.17N 115.26W
09/26/2014                   CLARK              NV   PUBLIC

            PUBLIC REPORTS PALM TREE ON FIRE DUE TO LIGHTNING STRIKE
            ON THE 7300 BLOCK OF RAINCLOUD DR. CONFIRMED VIA FACEBOOK
            PHOTO.

&&

WOLCOTT
Local storm report, Sep 26, 8:11 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
811 PM PDT FRI SEP 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      12 E HIKO               37.62N 114.99W
09/26/2014                   LINCOLN            NV   LAW ENFORCEMENT

            PIOCHE SHERIFF REPORTED THAT US 93 BETWEEN MILE MARKERS
            65 AND 70 IS FLOODED. WATER CAME UP OVER THE CULVERTS AND
            FLOODED THAT SECTION OF US 93. TIME ESTIMATED OFF RADAR.

&&

CSTUMPF

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 5:22 PM PDTFlash Flood WarningVEFClark3 hr
Sep 26, 5:32 PM PDTFlash Flood WarningVEFClark3 hr
Sep 26, 6:12 PM PDTAreal Flood AdvisoryVEFClark93 min
Sep 26, 6:43 PM PDTFlash Flood WarningVEFClark2 hr
Sep 26, 7:31 PM PDTAreal Flood WarningVEFClark20 hr
Sep 26, 9:16 PM PDTSevere Thunderstorm WarningVEFClark, Lincoln29 min
Sep 26, 10:16 PM PDTFlash Flood WarningVEFClark, Lincoln3 hr
Sep 26, 11:21 PM PDTFlash Flood WarningVEFLincoln3 hr
Sep 27, 4:59 AM PDTFlash Flood WarningVEFClark, Lincoln3 hr
Sep 27, 3:27 PM PDTAreal Flood AdvisoryVEFClark6 hr

Nearby

Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.